|Year : 2013 | Volume
| Issue : 3 | Page : 164-165
Zolpidem induced delirium
Sameeran S Chate1, Raghavendra B Nayak1, Nanasaheb M Patil1, Sunny Chattopadhyay2
1 Department of Psychiatry, J N Medical College, Belgaum, Karnataka, India
2 Department of Psychiatry, IQ City Medical College, Durgapur, Burdwan, West Bengal, India
|Date of Web Publication||19-Oct-2013|
Sameeran S Chate
Department of Psychiatry, J N Medical College, Belgaum, Karnataka
Source of Support: None, Conflict of Interest: None
Use of non-benzodiazepine hypnotics like zolpidem for insomnia has become a popular practice because of better safety profile and low abuse potential. However, neuropsychiatric side-effects such as headache, depression, memory deficits and abnormal dreams with zolpidem use have been reported. Delirum is a rare side-effect associated with zolpidem use. Here, we report a case of delirium, which occurred with a single dose of zolpidem. Clinicians prescribing zolpidem for insomnia should look into the risk factors/pre-disposing factors such as old age, female gender, substance abuse/dependence, systemic infections, psychiatric illness and multiple drug interactions. It is recommended to stick to the lowest dose possible whenever indicated.
Keywords: Delirium, non-benzodiazepine hypnotics, zolpidem
|How to cite this article:|
Chate SS, Nayak RB, Patil NM, Chattopadhyay S. Zolpidem induced delirium. J Sci Soc 2013;40:164-5
| Introduction|| |
Use of non-benzodiazepine hypnotics has become a popular practice for use in insomnia in the last few years because of their efficacy, better safety profile and low abuse potential. , Zolpidem is a short acting imidazopyridine compound that is an agonist at Gama Aminobutyric Acid (GABA) receptor. It is understood that zolpidem acts selectively on α1 subunit containing GABA benzodiazepine receptors and has low or no affinity for other sub types.  Few studies concluded that zolpidem has low dependency risk.  However, zolpidem abuse and dependence has been reported frequently in patients with other substance abuse or patients with psychiatric illnesses.  A few cases of delirium related to zolpidem use have been reported in the literature. ,, Here, we report a case of an elderly man who developed delirium following a single dose of zolpidem.
| Case Report|| |
A 55-year-old male patient was referred to psychiatry with the complaints of sleeplessness following a coronary artery bypass graft (CABG) surgery for his ischemic heart disease (IHD) a week back. A detailed interview and examination did not reveal any psychiatric illness. There was neither a history of substance abuse nor any past history of psychiatric illness. His behavior was normal and his primary mental functions were within the normal limits. He was on nitrates and aspirin for his IHD. His blood investigations such as hemogram, urea, creatinine, serum electrolytes, liver function tests, prothrombin time and sugar levels were within the normal limits. His post-operative electrocardiogram showed old ischemic changes. His surgical wound was healthy and no signs of infection were noticed. It was concluded that his sleeplessness was secondary to change of place. He was prescribed one tablet zolpidem 12.5 mg (extended release formulation) to be taken at night after meals. Within 2 h of taking the tablet, patient exhibited violent and agitated behavior. He was restless, had irrelevant speech, was disoriented and was not able to recognize his relatives. A diagnosis of delirium was made and he was given lorazepam 2 mg intravenously following which his restless behavior subsided. Detailed systemic examination did not pick up any significant finding. His blood sugar levels, urea, creatinine and electrolytes done during this time were unremarkable. His computed tomography (CT) scan of the brain and echocardiography were normal. His delirious state lasted for about 8 h during which he was treated with lorazepam injection. Rechallenge with zolpidem was not attempted due to the ethical reasons. He was prescribed lorazepam 1 mg tablet for sleep and was discharged after 2 days. On follow-up after 20 days, he did not report similar episode at home.
| Discussion|| |
Zolpidem has been reported to have side-effects related to central nervous system such as headache (19%), depression (2%), memory deficits (1.8%) and abnormal dreams (1%).  Few cases of delirium due to zolpidem use have been reported in the literature. Most of the reported cases were either in elderly, physically/mentally ill-patients or cases who were on multiple drugs. Some cases of delirium had either comorbid substance abuse or a past history of psychiatric illness whereas in some cases, delirium was because of higher dose than the recommended dose of zolpidem. ,,,,, Females have a higher risk of developing delirium with zolpidem as women have 45% more serum concentration of zolpidem.  There are few cases reported of a single dose zolpidem induced delirium. ,, However, patients in these reports concerned an elderly woman, patient having psychiatric illness or patients on multiple drugs. The index case was a healthy male and had no risk factors mentioned above. He was non diabetic, non-hypertensive, had no history of psychiatric illness or substance abuse. Delirium was an abrupt occurrence in him within 2 h after taking zolpidem.
The occurrence of delirium in the index case could be explained in many ways: (1) Possibility of drug interaction between nitrates, aspirin and zolpidem, which is unlikely. (2) There is literary evidence that nitrates alone can cause some behavioral disturbances and anxiety. The index case was on nitrates and aspirin for his IHD since a long time and such symptoms were not present before. (3) The electrolyte imbalance is common in the immediate post-operative period due to the blood loss during surgery and poor oral fluid intake. This could not have caused delirium as the index case had undergone CABG surgery 8 days prior and electrolytes levels estimated during delirium were within the normal limits. (4) Zolpidem withdrawal could cause delirium,  but in our case there was no evidence of zolpidem dependence. In fact, this patient had received zolpidem for the first time in his life. (5) Zolpidem is mainly metabolized in the liver and hepatic dysfunction could cause zolpidem intoxication leading to delirium. However, the liver function tests assessed in our case were within the normal limits. (6) Another rare possibility could be of acute cerebrovascular accident causing delirium. This was ruled out by CT brain done during the delirious period and quick recovery within 8 h without any neurological deficits.
In the index case, there was a clear cut temporal association between initiation of zolpidem and abrupt onset of delirium within 2 h. There were no risk factors or pre-disposing factors causing delirium as discussed above. We concluded that zolpidem may be the sole cause of delirium.
This case emphasizes the need for caution while prescribing drugs like zolpidem. Clinicians prescribing zolpidem for insomnia should look into the risk factors/pre-disposing factors such as old age, female gender, substance abuse/dependence, systemic infections, psychiatric illness and multiple drug interactions. It is recommended to stick to the lowest dose possible (5 mg) whenever indicated.
| References|| |
|1.||Roger M, Attali P, Coquelin JP. Multicenter, double-blind, controlled comparison of zolpidem and triazolam in elderly patients with insomnia. Clin Ther 1993;15:127-36. |
|2.||Longo LP, Johnson B. Addiction: Part I. Benzodiazepines - Side effects, abuse risk and alternatives. Am Fam Physician 2000;61:2121-8. |
|3.||Liappas IA, Malitas PN, Dimopoulos NP, Gitsa OE, Liappas AI, Nikolaou ChK, et al. Zolpidem dependence case series: Possible neurobiological mechanisms and clinical management. J Psychopharmacol 2003;17:131-5. |
|4.||Darcourt G, Pringuey D, Sallière D, Lavoisy J. The safety and tolerability of zolpidem - An update. J Psychopharmacol 1999;13:81-93. |
|5.||Victorri-Vigneau C, Dailly E, Veyrac G, Jolliet P. Evidence of zolpidem abuse and dependence: Results of the French centre for evaluation and information on pharmacodependence (CEIP) network survey. Br J Clin Pharmacol 2007;64:198-209. |
|6.||Toner LC, Tsambiras BM, Catalano G, Catalano MC, Cooper DS. Central nervous system side effects associated with zolpidem treatment. Clin Neuropharmacol 2000;23:54-8. |
|7.||Freudenreich O, Menza M. Zolpidem-related delirium: A case report. J Clin Psychiatry 2000;61:449-50. |
|8.||Brodeur MR, Stirling AL. Delirium associated with zolpidem. Ann Pharmacother 2001;35:1562-4. |
|9.||Sharan P, Bharadwaj R, Grover S, Padhy SK, Kumar V, Singh J. Dependence syndrome and intoxication delirium associated with zolpidem. Natl Med J India 2007;20:180-1. |
|10.||Hajak G, Müller WE, Wittchen HU, Pittrow D, Kirch W. Abuse and dependence potential for the non-benzodiazepine hypnotics zolpidem and zopiclone: A review of case reports and epidemiological data. Addiction 2003;98:1371-8. |
|11.||Hill KP, Oberstar JV, Dunn ER. Zolpidem-induced delirium with mania in an elderly woman. Psychosomatics 2004;45:88-9. |